Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 147, NWS Louisville, KY

August 5, 2005Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 5, 2005, 12:42 PM CDT for Monroe County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2005, 12:42 PM CDT (17:42 UTC)
Expired
Aug 5, 2005, 1:15 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Monroe County, KY

The radar

The Nashville radar (KOHX), 98 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 12:52 PM CDTHAIL 0.75Mt. Herman, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 051742
SVRLMK
KYC171-051815-
/O.NEW.KLMK.SV.W.0147.050805T1742Z-050805T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1242 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 115 PM CDT

* AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MT. HERMAN  THIS STORM WAS 
  MOVING SLOWLY SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MT. HERMAN BY 1255 PM

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3684 8567 3684 8574 3683 8579 3675 8591
      3676 8557

$$
CS
2 follow-up statements
000 
WWUS53 KLMK 051757
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
156 PM EDT FRI AUG 5 2005

KYC171-051815-
/O.CON.KLMK.SV.W.0147.000000T0000Z-050805T1815Z/
MONROE KY-
1256 PM CDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM CDT FOR
NORTHERN MONROE COUNTY...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MT. HERMAN...OR ABOUT 39 MILES EAST OF BOWLING GREEN...
MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKBRIDGE BY 110 PM CDT

A SPOTTER REPORTED THREE-QUARTER INCH HAIL IN NORTHERN MONROE COUNTY 
AROUND 1252 PM CDT.

LAT...LON 3684 8567 3684 8574 3683 8579 3675 8591
      3676 8557

$$
CS
000 
WWUS53 KLMK 051814
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
214 PM EDT FRI AUG 5 2005

KYC171-051824-
/O.EXP.KLMK.SV.W.0147.000000T0000Z-050805T1815Z/
MONROE KY-
114 PM CDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY EXPIRES
AT 115 PM CDT...

STORMS THAT EARLIER PROMPTED THE WARNING HAVE WEAKENED SLIGHTLY. 
SCATTERED STRONG THUNDERSTORMS WILL CONTINUE IN THE AREA...PRODUCING 
LIGHTNING...SMALL HAIL...AND GUSTY WINDS. TRAVELERS SHOULD WATCH FOR 
PONDING WATER ON LOCAL ROADWAYS.

LAT...LON 3684 8567 3684 8574 3683 8579 3675 8591
      3676 8557

$$
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:30 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 5, 10:30 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT FRI AUG 5 2005

.AFTERNOON UPDATE...WEAK COLD FRONT JUST NOW EASING SOUTH ACROSS
SOUTHERN INDIANA. ONLY INDICATION OF PASSAGE IS SUBTILE WIND SHIFT
TO NORTH. SURFACE ANALYSIS SHOWS BEST MOISTURE AND POTENTIAL
TEMPERATURE ALONG THE FRONT NORTH OF THE OHIO RIVER. ALTHOUGH NO
CUMULUS HAS FORMED SO FAR...FEEL THAT SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON. WITH UPPER LEVEL RIDGE AXIS BASICALLY RIGHT
OVER NORTHERN CWA...LIGHT WINDS THROUGHOUT ATMOSPHERE MEANS THAT ANY
STORMS THAT FORM WILL BE SLOW MOVING. BRIEF INTENSE RAINFALL WILL BE
POSSIBLE FOR SOME LOCATIONS UNDER ANY HEAVIER CELLS.

UPDATED GRIDS LOWER POPS ACROSS THE SOUTH. ALSO RAISED HIGHS TO THE
LOWER 90S ACROSS NORTHERN KENTUCKY...WHILE KEEPING UPPER 80S ACROSS
OUR NORTHERN TIER OF COUNTIES.

.SHORT TERM (TODAY AND TONIGHT)...
MAIN FCST EMPHASIS FOR THE SHORT TERM IS DEALING WI THE SWRD MVMNT OF
A WEAK COLD FRONT AND ITS IMPACT ON...CLOUDS...POPS AND TEMPS.

A WEAK FRONTAL BOUNDARY WILL SETTLE SOUTHWARD INTO FA TODAY AND
LIKELY CONT TO DRIFT SWRD AND STALL OUT IN AN E-W FASHION ACRS NRN
TN DURG TONIGHT. THE BROAD BUT WEAK FNTL ZONE SHOULD ACT AS A
TRIGGER FOR SCT TO BKN AREAS OF TRW TDA INTO TONIGHT...BUT WI SUCH
WEAK LOW LEVEL FEATURES...THE FNTL PCPN SHOULD CONT TO BE MOSTLY
DIURNAL IN NATURE. HOWEVER...THE SLOW CELL MOVEMENTS COULD MEAN
LOCALLY HEAVY RAINFALL IN SCATTERED AREAS...ESPECIALLY DURING THE
PEAK HEATING IN THE AFTN AND EARLY EVENING.

SOME SMALL ADJUSTMENTS TO TEMP AND POP TRENDS FOR TODAY AND
TONIGHT...BUT REALLY STILL MORE OR LESS IN LINE WITH THE ONGOING
FORECAST TRENDS.

LONG TERM (SATURDAY THROUGH THURSDAY)...

AS PREVIOUS FORECASTER NOTED...THERE SHOULD BE A NICE DEWPOINT
GRADIENT ACROSS CWA SATURDAY...WITH WEAK HIGH PRESSURE GENERATING
NORTHEAST WINDS THAT SHOULD BRING MID 60 DEWS ACROSS NORTHERN HALF
OF THE CWA...WHILE LOW 70S WILL BE COMMON ACROSS THE SOUTHERN HALF
WHILE STILL UNDER THE INFLUENCE OF AN UNSTABLE AIRMASS. THIS LATTER
AREA WILL STILL HAVE A CHANCE OF SEEING ISLD/SCT AFT/EVEN
STORMS...SO LEFT THE LOW POPS IN THE GRIDS AS IS.

SAME SCENARIO ON SUNDAY EXCEPT MOISTURE SEEMS TO REBOUND NORTHWARD
WITH GOOD SOUTHEASTERLY WINDS...SO PREVIOUS SOUTH CENTRAL KENTUCKY
POPS HAVE BEEN EXPANDED TO INCLUDE ALL CWA SUNDAY. THIS SOUTHERLY
GULF AIR WILL CONTINUE TO POOL INTO THE REGION MONDAY AND TUESDAY AS
WEAK MID-LEVEL TROUGHING APPROACHES REGION FROM THE WEST. WENT WITH
MAINLY AFTERNOON TO EVENING THUNDERSTORMS FOR ENTIRE CWA THESE THREE
DAYS.

MODELS DEPICT THE WEAK TROUGH DEEPENING A BIT AND TRAVERSING THE
REGION ON WEDNESDAY. ALTHOUGH WINDS TURN SOUTHWESTERLY...STILL THINK
MOISTURE AND INSTABILITY...ALONG WITH THIS MID-LEVEL ENERGY WILL BE
ENOUGH TO SPARK AFT/EVE PULSERS AGAIN ACROSS ENTIRE CWA...SO
INSERTED 30 POPS DURING THIS TIMEFRAME.

BY LATE NEXT WEEK (THURSDAY AND FRIDAY)...STRONG PLAINS RIDGE BEGINS
TO BUILD INTO REGION. WITH 850 TEMPS PUSHING THE 20 DEGREE CELSIUS
MARK...AND 1000-850MB THICKNESSES NEAR 1420M...THESE NUMBERS SHOULD
YIELD MID 90S FOR HIGHS. WAS A LITTLE CONSERVATIVE AT THIS POINT IN
CASE RIDGING IS SLOWER TO MOVE INTO REGION THAN EXPECTED. BUT WENT
AT LEAST 3 DEGREES ABOVE AVERAGE ENSEMBLE HIGHS FOR NOW.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...NONE.
.KY...NONE.

&&

AB/AL
Hazardous weather outlook, Aug 5, 10:11 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1111 AM EDT FRI AUG 5 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061515-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-
BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-
WOODFORD-FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-
MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-
CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-
ADAIR-RUSSELL-CUMBERLAND-CLINTON-
1103 AM EDT FRI AUG 5 2005 /1003 AM EST FRI AUG 5 2005/ /1003 AM
CDT FRI AUG 5 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WEAK COOL FRONT WILL MOVE SOUTHWARD ACROSS THE REGION TODAY.
THIS FRONT COULD TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP WILL TEND TO BE SLOW
MOVING...THEREFORE COULD PRODUCE A PERIOD OF HEAVY RAINFALL.
LIGHTNING AND GUSTY WINDS TO NEAR 45 OR 50 MPH ARE POSSIBLE IN THE
STRONGER STORMS...THOUGH NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RESIDUAL THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS ON SATURDAY ACROSS SOUTH CENTRAL KENTUCKY. THEN AS
GULF MOISTURE RETURNS TO THE REGION...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SUNDAY
THROUGH WEDNESDAY. AT THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:45 PM CDTSevere Thunderstorm WarningLMKFayette30 min
Aug 5, 1:00 PM CDTSevere Thunderstorm WarningLMKJefferson31 min
Aug 5, 2:02 PM CDTSevere Thunderstorm WarningLMKGrayson28 min
Aug 5, 3:16 PM CDTSevere Thunderstorm WarningLMKMadison29 min
Aug 5, 3:23 PM CDTSevere Thunderstorm WarningLMKNelson37 min
Aug 5, 3:56 PM CDTSevere Thunderstorm WarningLMKLogan35 min
Aug 5, 4:07 PM CDTSevere Thunderstorm WarningLMKHart38 min
Aug 5, 4:45 PM CDTSevere Thunderstorm WarningLMKHart46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.